Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Elko, NV

August 2, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 2, 2018, 1:19 PM PDT for Elko County, Nevada. It took effect at Aug 3, 2018, 11:00 AM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2018, 1:19 PM PDT (20:19 UTC)
In effect from
Aug 3, 2018, 11:00 AM PDT
Expired
Aug 4, 2018, 8:13 PM PDT
In force
33 hr
Issued by
NWS Elko, NV

County Elko County, NV

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS85 KLKN 022019
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
119 PM PDT Thu Aug 2 2018



NVZ467>470-031430-
/O.UPG.KLKN.FW.A.0006.180803T1900Z-180804T0500Z/
/O.NEW.KLKN.FW.W.0009.180803T1800Z-180805T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
119 PM PDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM FRIDAY TO 11 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 467...468...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM Friday to 11 PM PDT Saturday. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt County 
  and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* WINDS...West 15 to 25 mph with gusts up to 40 mph. Overnight 
  ridgetop winds will remain 10 to 20 mph gusting to 30 mph. 


* RELATIVE HUMIDITY...As low as 4 to 14 percent. Recovery RH's 25
  to 35 percent

* IMPACTS...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Any fires that 
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-031430-
/O.NEW.KLKN.FW.W.0009.180803T1800Z-180805T0600Z/
Central Lander and Eureka Counties-
119 PM PDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM FRIDAY TO 11 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 454...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM Friday to 11 PM PDT Saturday.

* AFFECTED AREA...Fire Weather Zone 454 Central Lander and Eureka
  Counties.

* WINDS...West 15 to 25 mph with gusts up to 40 mph. Overnight
  ridgetop winds will remain 10 to 20 mph gusting to 30 mph.

* RELATIVE HUMIDITY...As low as 5 percent. Recovery RH's 25 to 35
  percent.

* IMPACTS...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Any fires that  
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
888 
WWUS85 KLKN 032124
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
224 PM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT SATURDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468...469 AND 470...

NVZ454-467>470-041530-
/O.CON.KLKN.FW.W.0009.000000T0000Z-180805T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
224 PM PDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT SATURDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Valley Winds...West 10 to 20 mph with gusts of 25 to 35 mph.

* Mid and Upslope Winds...West 20 to 30 mph with gusts up to 40
  mph.

* Relative Humidity...As low as 5 to 10 percent.

* IMPACTS...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Any fires that 
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PVC
183 
WWUS85 KLKN 041130
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
430 AM PDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT SATURDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468...469 AND 470...

NVZ454-467>470-041930-
/O.CON.KLKN.FW.W.0009.000000T0000Z-180805T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
430 AM PDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR FIRE WEATHER ZONES 454, 467, 468, 469, AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County. 

* Valley Winds...West 10 to 20 mph with gusts of 25 to 35 mph.

* Mid and Upslope Winds...West 20 to 30 mph with gusts up to 40 
  mph.

* Relative Humidity...As low as 5 to 10 percent.

* IMPACTS...The combination of gusty winds and low humidity 
  will create critical fire weather conditions. Any fires that 
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
465 
WWUS85 KLKN 042141
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
241 PM PDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
454...467...468...469 AND 470...

NVZ454-467>470-050600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-180805T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
241 PM PDT Sat Aug 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR FIRE WEATHER ZONES 454, 467, 468, 469, AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Valley Winds...West 10 to 20 mph with gusts of 25 to 35 mph.

* Mid and Upslope Winds...West 20 to 30 mph with gusts up to 40 
  mph.

* Relative Humidity...As low as 5 percent.

* IMPACTS...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Any fires that 
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
747 
WWUS85 KLKN 050313
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
813 PM PDT Sat Aug 4 2018


NVZ454-467>470-050415-
/O.CAN.KLKN.FW.W.0009.000000T0000Z-180805T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
813 PM PDT Sat Aug 4 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 454...467...468...469 AND 470...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Relative humidities are slowly coming up while winds are
diminishing to below critical fire weather thresholds. Some
localized wind gusts to 30 mph might be possible in the normally
windier locales, but the threat for widespread strong winds has
passed. Therefore, the red flag warning is being canceled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 2, 11:52 AM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 2, 11:52 AM PDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
1152 AM PDT Thu Aug 2 2018

.SYNOPSIS...Hot conditions will continue for one more day.
Monsoon moisture will trigger thunderstorms across northeast and
central Nevada today. A few lingering storms across eastern Nevada
are  possible on Friday. A low pressure system will dip into
northern Nevada by Friday, nudging temperatures down a few
degrees.

&&

.UPDATE...A line of enhanced lift extened across northwest nevada
under the 1.5pv gradient and weak surface dry line. Active
moisture push into central and eastern Nevada. Have increased pop
a TAD over north central Nevada and west central Nevada. Adjusted
elsewhere. adjusted winds through period.

.FIRE WEATHER UPDATE...Increased chances for precip a little over
north central and west central Nevada. Adjusted winds up through
Saturday evening. CWR's fairly low apart from eastern zone 457 and
southern zone 455, where isolated showers will wet things.

Winds increase from west with cold front passage over zones 467,
468, 469, 470, and 454, Friday and Saturday. RH's very low in
drier air. Will issue Red Flag Warning in normal afternoon
forecast for these zones (valid Friday mid day through Saturday
evening).

&&

.PREV DISCUSSION... /ISSUED AT 219 AM /

.SHORT TERM...Today through Thursday. A very active Wednesday saw
most areas south of Interstate 80 receiving the brunt of the
lightning outbreak. This latest monsoon push should come to a
close this evening. Forecast models are in agreement keeping the
current strong ridge of high pressure stationary over Arizona
today. Storms are now moistening up with precipitable water values
showing as around an inch everywhere south of interstate 80. So
thunderstorms today will break out essentially all across the
southern portion of the CWFA much like Wednesday with a slightly
eastward tendency. Flash- flooding will remain a concern today. An
abrupt pattern change is expected on Friday that will re-orient
the moisture flow to the east of the Silver State. The southeast
portion of the CWFA will still see some thunderstorm activity
however it may shut down rather quickly when an upper low begins
to push down from the northwest spawning a dry cold front that
will sag into northern Nevada. This weak cold front will cool
temperatures off a few degrees and the 100's should be a thing of
the past, at least until late next week perhaps. High temperatures
will generally be in the 90s. Low temperatures will range from
the mid 50s to the mid 60s.

LONG TERM...Friday night through next Wednesday. Near zonal flow
aloft Saturday backing to a southwesterly direction Sunday into
Monday. Expect storm-free weather Saturday through Monday, with
gusty winds and low humidity being a potential fire weather
concern. Increasing moisture and instability pushing up into
northeastern Nye and southern White Pine Counties next Tuesday
which may be the return of isolated thunderstorms to central NV
through the middle of next week. Still quite a bit of uncertainty
with the TS returning Tuesday however.

AVIATION...Confidence is high for afternoon and evening
thunderstorms affecting KELY and KTPH again this afternoon.
Gusty outflow winds 30-40 kts could occur with any storm. There
is a very small chance for TS to affect KEKO, but confidence low,
so not included in TAF. Afternoon westerly breezes all stations.

FIRE WEATHER...Today. Thunderstorms are trending more wet and
will break out in much the same areas as on Wednesday. Drier air
with some breezier conditions will begin to enter northwest
Nevada in FWZ 467 468 469 and 454 late in the afternoon and early
evening.

Friday and Saturday. Fire Weather Watch has been issued for FWZs
467, 468, 469, and 470 from noon until 10 PM PDT Friday for gusty
winds and low RH. FWZ 454 has potential for a watch as well...will
evaluate this morning. Westerly winds of 15 to 25 mph with gusts
up to 35 mph are possible along with minimum RHs of 7 to 14
percent. Similar conditions could repeat on Saturday.

Next week. High pressure is expected to build over the area once
again by the middle of next week. Dry thunderstorms may become an
issue again, mainly south of highway 50.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for Central and Western Humboldt County-Eastern Elko County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

&&

98/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 PM PDTSpecial Weather StatementLKN42 min
Aug 1, 5:23 PM PDTSpecial Weather StatementLKN37 min
Aug 1, 5:34 PM PDTSpecial Weather StatementLKNLander41 min
Aug 1, 6:51 PM PDTSpecial Weather StatementLKNLander39 min
Aug 1, 6:58 PM PDTSpecial Weather StatementLKNWhite Pine47 min
Aug 1, 7:11 PM PDTSpecial Weather StatementLKNNye49 min
Aug 2, 1:23 PM PDTSpecial Weather StatementLKNWhite Pine37 min
Aug 2, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 2, 2:06 PM PDTSpecial Weather StatementLKN24 min
Aug 2, 2:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 2:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 2:56 PM PDTFlash Flood WarningLKNNye3 hr
Aug 2, 3:02 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 2, 3:16 PM PDTSpecial Weather StatementLKN29 min
Aug 2, 3:21 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine39 min
Aug 2, 3:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 3:52 PM PDTSpecial Weather StatementLKN38 min
Aug 2, 4:09 PM PDTSpecial Weather StatementLKN36 min
Aug 2, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:35 PM PDTSpecial Weather StatementLKN25 min
Aug 2, 4:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:51 PM PDTFlash Flood WarningLKNNye3 hr

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.